South Dakota, 2011

Damaging Wind in South Dakota, July 29, 2011

July 29, 2011 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly intensified as it moved across Ziebach County and produced strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly intensified as it moved across Ziebach County and produced strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 29, 1:16 PM MST, 5 hours 41 minutes earlier.

Area forecast discussion, Jul 29, 1:16 PM MST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
216 PM MDT FRI JUL 29 2011

.DISCUSSION...CURRENT SURFACE MAP SHOWS TROF ACROSS EASTERN
WYOMING...WITH ABUNDANT TCU. DECENT INSTABILITY ACROSS THE AREA
WITH MLCAPE OF 1500-2500J/KG. CAP STILL HOLDING STRONG. WATER VAPOR
INDICATES WEAK SHORTWAVE MOVING INTO EASTERN WYOMING.
THUNDERSTORMS EXPECTED TO DEVELOP/STRENGTHEN OVER THE NEXT FEW
HOURS...WITH SUFFICIENT SHEAR FOR A FEW SUPERCELLS. THUNDERSTORMS
WILL DIMINISH LATER THIS EVENING.

ON SATURDAY...WEAK COLD FRONT SLIDES THROUGH WESTERN SOUTH DAKOTA.
EVEN THOUGH IT WILL BE UNSTABLE...WITH MLCAPE OF
2000-3000J/KG...STRONG CAP WILL BE IN PLACE. WITH LACK OF UPPER
LEVEL FORCING...ANY THUNDERSTORM DEVELOPMENT WILL BE ALONG COLD
FRONT. MORE THUNDERSTORMS POSSIBLE ON SUNDAY AS SHORTWAVE MOVES
THROUGH THE AREA DURING THE AFTERNOON/EVENING HOURS.

EXTENDED...UPPER RIDGE WILL REMAIN ANCHORED OVER THE SOUTHERN PLAINS
PUTTING NERN WY AND WRN SD IN A MOIST MONSOONAL SW FLOW ALOFT. THIS
WILL BRING A DAILY CHANCE OF THUNDERSTORMS TO THE REGION THRU THE
EXTENDED PERIOD. ABOVE AVERAGE TEMPS WILL CONTINUE INTO MONDAY
BEFORE A COLD FRONT USHERS IN SLIGHTLY COOLER AIR...BRINGING NEAR
AVERAGE TEMPS FOR THE REMAINDER OF THE WEEK.

&&

.AVIATION...SCT TSRA ARE EXPECTED MAINLY FROM THE BLKHLS EASTWARD
THIS AFTERNOON AND EVENING...BRINGING LCL IFR CIGS/VIS IN HEAVIER
PRECIP. SOME STORMS MAY BECOME SEVERE. OTHERWISE...VFR CONDITIONS
ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 29, 4:20 AM MST, 14 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
520 AM MDT FRI JUL 29 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-301300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
520 AM MDT (620 AM CDT) FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST FOR WESTERN SOUTH DAKOTA TODAY
WITH ISOLATED STORMS IN NORTHEAST WYOMING.  THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS FROM THE BLACK HILLS INTO NORTHWEST SOUTH
DAKOTA...WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE.

ADDITIONAL ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT
AROUND THE BLACK HILLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTER A MOSTLY DRY DAY ON SATURDAY THERE IS A DAILY CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS FROM SUNDAY THROUGH THURSDAY. A
FEW STORMS MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING WIND
GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jul 29, 5:38 PM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
638 PM MDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND DMG     4 W WICKSVILLE          44.10N 102.65W
07/29/2011                   PENNINGTON         SD   PUBLIC

            SEVERAL POWER POLES SNAPPED AND FLIPPED A QUONSET HUT.
            TIME ESTIMATED FROM RADAR.

&&

CALDERON
Local storm report, Jul 29, 5:46 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
646 PM MDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND GST     9 SSE ELM SPRINGS       44.19N 102.46W
07/29/2011  E80 MPH          MEADE              SD   PUBLIC

&&

CALDERON
Local storm report, Jul 29, 5:50 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
650 PM MDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             13 W LODGEPOLE          45.81N 102.93W
07/29/2011  E0.88 INCH       PERKINS            SD   TRAINED SPOTTER

0613 PM     TSTM WND GST     13 W LODGEPOLE          45.81N 102.93W
07/29/2011  E60 MPH          PERKINS            SD   TRAINED SPOTTER

            LASTED 5 MINUTES.

&&

CALDERON
Local storm report, Jul 29, 6:07 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
707 PM MDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             12 S ELM SPRINGS        44.14N 102.53W
07/29/2011  E1.00 INCH       MEADE              SD   PUBLIC

0600 PM     TSTM WND GST     12 S ELM SPRINGS        44.14N 102.53W
07/29/2011  E50 MPH          MEADE              SD   PUBLIC

&&

CALDERON
Special weather statement, Jul 29, 6:33 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
733 PM MDT FRI JUL 29 2011

SDZ001-300230-
HARDING SD-
733 PM MDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARDING COUNTY UNTIL 830
PM MDT...

AT 731 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF BUFFALO...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUFFALO...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HELGESON
Local storm report, Jul 29, 6:54 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
754 PM MDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             7 SE MEADOW             45.46N 102.11W
07/29/2011  E1.00 INCH       PERKINS            SD   TRAINED SPOTTER

&&

KCLARK

The radar

The Rapid City radar (KUDX), 143 km away, was scanning. The volume nearest the first event began at 01:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ziebach

When
July 29, 6:57 PM MST
Where
Ziebach County, Dupree
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.050, -101.580

A spotter reported wind gusts at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331178.